Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS Charleston, WV

August 10, 2004Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2004, 3:53 PM EDT for Mason County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 3:53 PM EDT (19:53 UTC)
Expired
Aug 10, 2004, 4:30 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Mason County, WV

The radar

The Charleston,WV radar (KRLX), 65 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 101953
SVRRLX
WVC053-102030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT...

* AT 348 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTHWEST OF POINT PLEASANT...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS IN THE WARNED AREA INCLUDE...LEON.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

--CALL TO ACTION-- SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3895 8191 3893 8190 3889 8194 3888 8191
      3876 8182 3873 8182 3873 8182 3881 8219
      3884 8213 3890 8213 3897 8209

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:25 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 10, 3:25 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE AUG 10 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

CURRENT LINE OF TRW WEAKENS DURING EARLY EVENING HOURS WITH
WIDESPREAD SVR POTENTIAL NOT ANTICIPATED AS ATMOSPHERE LACKS
SIGNIFICANT WAVES/ MID LEVEL COOLING.  COLD FRONT CURRENTLY IN
CENTRAL OH SOUTHWARD INTO KY SLOWLY NUDGES EASTWARD DURING THE NIGHT
WITH IT REACHING I-79 BY DAWN WED.

WEAK DYNAMICS WITH SURFACE BAROCLINIC ZONE CORRELATES TO CHANCE
POPS AGAIN TOMORROW...HOWEVER FOCUS SHIFTS INTO EASTERN ZONES WHERE
GREATEST INSTABILITY RESIDES (LI/S -2C...HIGHEST H10-H8 MSTR
CONV...AND BEST EQUIV POT TEMP ADV).  THAT IN MIND...PLAYED HIGHEST
POPS EAST AND LOWEST W...THINKING MORE OF A DIURNAL TREND IN THE
WEST...WHILE SHOWERS ARE POSSIBLE AT ANY TIME IN THE EAST.

UPR LVL LOW INTENSIFIES CARVING OUT A MORE AMPLIFIED TROF IN THE
CENTRAL CONUS...THUS SLOWING EASTWARD PROGRESSION OF FRONT NEAR THE
BLUE RIDGE THURSDAY.  MID LVL WAVES TRAVERSE CWA THUR AND THUR NIGHT
IN THE POST FRONTAL AIRMASS...SO A SMALL CHC OF RW.  PLAYED NUMBERS
A FEW DEGREES ABOVE GUIDANCE TNGT WITH BKN CLOUDS...OTHERWISE MAV
NUMBERS LOOK GOOD.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 144 PM EDT TUE AUG 10 2004

LONG TERM (FRIDAY THROUGH TUESDAY)...

TREND IN MODELS IS FOR A BIT SHARPER MEAN UPPER TROF IN THE GREAT
LAKES AND OH VLY FOR 12Z FRIDAY...AS ANOTHER VORT MAX ROTATES AROUND.
12Z ETA SOLUTION EVEN SLOWER THAN GFS IN PUSHING FRONTAL MOISTURE E
ON FRIDAY. WILL INCREASE LINGERING CLOUDS A BIT ON FRIDAY.  POPS
STILL DIFFICULT TO FIGURE FOR FRIDAY. LEAVING SLIGHT CHANCE (20
POPS) IN THE MOUNTAINS FRIDAY.

WEAKENING UPPER TROF STILL IN UPPER OH VALLEY OVER THE WEEKEND.
OUR THOUGHTS / NEIGHBORING OFFICES AGREED/ WERE THAT THE 12Z GFS
SOLUTION BROUGHT THE REMAINS OF CHARLEY TOO FAR NW...CONSIDERING THE
MEAN TROF IN GREAT LAKES AND UPPER OHIO VALLEY...THUS GFS AFFECTS
OUR MOUNTAINS WITH RAIN.  ONLY INSERTED A 20 POP FOR EASTERN
COUNTIES ON MONDAY...THINKING MAIN MOISTURE WILL REMAIN TOWARD THE
CAROLINA COAST.

AFTERNOON TEMPERATURES STILL BELOW NORMAL IN MEAN TROF FRIDAY INTO
SUNDAY.  NOTICE PKB STILL HAS NOT REACHED 90 DEGREES THIS
SUMMER...WITH 89 DEGREES SEVERAL DAYS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1252 PM EDT TUE AUG 10 2004

AVIATION...

MVFR HAZE AND CU EXPECTED DURING 18-23Z TIME PERIOD AND THAT TREND
CONTINUES TONIGHT WITH MVFR VIS IN LIGHT FOG...OTHERWISE VFR
EXPECTED ENTIRE PERIOD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1040 AM EDT TUE AUG 10 2004

SHORT TERM (REST OF TODAY)...

SCATTERED CONVECTION CONTS TO RACE NE ALONG THE OHIO RIVER IN AN
AREA OF WEAK INSTABILITY.  NOT TOO EXCITED ABOUT WIDESPREAD
CONVECTION THIS AFTERNOON AS COLD FRONT IN WESTERN OHIO SLOWLY
APPROACHES.   A CAP DEVELOPS BETWEEN H7-H6 WHICH SUPPRESSES TSTM POT
EXCEPT ALNG AND WEST OF PKB TO HTS LINE GIVEN CLOSER PROXIMITY TO
BAROCLINIC ZONE.  ADJUSTED HIGH TEMPERATURES UP A FEW DEGREES ACROSS
THE NORTH PER A LONGER PERIOD OF SUNSHINE...OTHERWISE PREVIOUS FCST
LOOKS GOOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...29
Hazardous weather outlook, Aug 10, 11:00 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT TUE AUG 10 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110756-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
1100 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM ATHENS TO
PARKERSBURG TO CLARKSBURG TUESDAY AFTERNOON.  DAMAGING WINDS ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS EXPANDS ENCOMPASSING THE
ENTIRE AREA WEDNESDAY AS A COLD FRONT PASSES.  AGAIN THE PRIMARY
THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:13 PM EDTSevere Thunderstorm WarningRLXWood32 min
Aug 10, 4:42 PM EDTSevere Thunderstorm WarningRLXRitchie33 min
Aug 10, 4:55 PM EDTSevere Thunderstorm WarningRLXMason, Putnam35 min
Aug 10, 6:46 PM EDTSevere Thunderstorm WarningRLXKanawha44 min
Aug 10, 7:57 PM EDTSevere Thunderstorm WarningRLXKanawha33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.